In early July I will get my last Faslodex injections, which I have been receiving for five years to ward off the recurrence of breast cancer. A year ago, my doctor told me that the injections would end in July 2015, in order to "Do no harm."
When I saw my oncologist a couple of months ago, I was a little bit teary. Although the two injections I received every month were painful, I managed to put them into a positive place in my life and treatment plan. I had no choice. I got very nauseated afterwards and the post-injection site ached and the swelling was uncomfortable. But I told myself I had to hang in there because the injections were helping me— doing that helped me cope.
According to my oncologist, I was given Faslodex injections because five years ago my medical team was concerned that the breast cancer had spread to my abdomen. These injections are not usually given to women, like me, with Stage III breast cancer. The drug is usually given only to women with Stage IV breast cancer, who get the injections as long as they are effective. Many of them have to stop the treatments because they cannot tolerate the side effects. I hope researchers will learn something from my experience with Faslodex that will help other women with breast cancer.
I have had breast cancer three times. Twice it has spread to my lymph nodes and I was treated with chemo and radiation both times. My breast cancer needs estrogen to grow and Faslodex removes estrogen from my body to inhibit growth.
I will be tested to see if I carry the breast cancer gene. In the last couple of weeks I have had difficulty inputting my background medical information on the online portal. After the paperwork is completed, testing is a simple blood test.
Now breast cancer patients no longer have routine CAT scans and PET scans to see if the disease has spread. Oncologists go more on symptoms, such as whether a patient has pain. Since Faslodex injections can cause aching, my oncologist says we need to see what happens as I withdraw from the drug. I will receive no other treatment now.
I will not miss the injections, the nausea or the general aching, but I need to rearrange my brain to feel positive about arriving at the end of the treatment. On the bright side, since there will be a minimal estrogen build up of estrogen in my system, my hot flashes will probably ease up.